Alert archive / Michigan / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at May 15, 2025, 4:30 AM EDT for Baraga County, Michigan. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 4:30 AM EDT (08:30 UTC)
- Expired
- May 15, 2025, 10:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Baraga County, MI
The radar
The Marquette radar (KMQT), 71 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:40 AM EDT | RAIN 2.49 | 2 S Baraga, MI | Mesonet station FW3996 Baraga 2S. |
| May 15, 7:40 AM EDT | RAIN 2.49 | 2 S Baraga, MI | Mesonet station FW3996 Baraga 2S. |
| May 15, 7:45 AM EDT | RAIN 3.21 | Baraga, MI | Mesonet station DW8215 Baraga. |
| May 15, 7:45 AM EDT | RAIN 3.21 | Baraga, MI | Mesonet station DW8215 Baraga. |
| May 15, 8:00 AM EDT | FLASH FLOOD | 3 Ne L'Anse, MI | Indian Cemetery Road is washed out along Linden Creek. Report via social media. |
| May 15, 8:00 AM EDT | FLASH FLOOD | L'Anse, MI | Media reports of flooding in downtown L Anse. Delayed report. |
| May 15, 8:00 AM EDT | FLASH FLOOD | L'Anse, MI | Media reports that Meadowbrook Field in L Anse is flooded. Delayed report. |
| May 15, 8:00 AM EDT | RAIN 3.66 | 3 Ne L'Anse, MI | Estimated 3.66 inches of rain at KMILANSE18 after midnight near Zeba. Heavy rain began after 12:30 A.M. and continued through 4:45 A.M. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 210 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WGUS53 KMQT 150830
FFWMQT
MIC013-151400-
/O.NEW.KMQT.FF.W.0002.250515T0830Z-250515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
430 AM EDT Thu May 15 2025
The National Weather Service in Marquette has issued a
* Flash Flood Warning for...
West Central Baraga County in north central upper Michigan...
* Until 1000 AM EDT.
* At 430 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, roadways and other poor drainage and low-lying
areas.
* Some locations that will experience flash flooding include...
Baraga, L'anse and Assinins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4677 8833 4669 8839 4669 8851 4677 8859
4684 8840 4680 8834
FLASH FLOOD...RADAR INDICATED
$$
BWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:33 AM EDT, 2 hours 57 minutes earlier. Its key messages:
- Garden variety pop-up showers and thunderstorms are possible through the evening (30-50% chance), mainly in the west half.
- A couple rounds of widespread soaking rain and thunderstorms Thursday evening through the weekend.
- Strong to severe storms are expected Thursday PM, mainly south- central.
Area forecast discussion, May 15, 1:33 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
133 AM EDT Thu May 15 2025
.KEY MESSAGES...
- Garden variety pop-up showers and thunderstorms are possible
through the evening (30-50% chance), mainly in the west half.
- A couple rounds of widespread soaking rain and thunderstorms
Thursday evening through the weekend.
- Strong to severe storms are expected Thursday PM, mainly south-
central.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 PM EDT Wed May 14 2025
Afternoon satellite and RAP analysis show deep midlevel troughing
over the Rockies, ridging over eastern Canada and the NE US, and a
weak shortwave moving up the Ohio valley and into the Lower Great
Lakes. This last feature is driving our weather today, advecting in
more moisture and midlevel cloud cover into the area. Southeast flow
off of Lake Michigan has brought more lower-level moisture into the
eastern UP, and weak convection moving over the Lake has also been
able to reach into the eastern and central UP as well. So far, this
has lead to just spotty, light showers - trace amounts of QPF at
most, but still worth adding to the forecast as coverage has been
somewhat better than expected.
Meanwhile, in the western UP, more sunshine earlier in the day has
allowed for better destabilization, with plenty of agitated cu
apparent on visible satellite and some showers finally popping up.
For its part, RAP analysis also has upwards of 1000j/kg of CAPE over
the western half of the UP, and several hundred j/kg of DCAPE.
Soundings across the western UP have an inverted-V shape in the
lower levels with an LCL at around 4kft, and are rather dry through
midlevels (including in our hail-growth zone). So, some gusty winds
are not out of the question in storms, with little else to be
concerned about.
Thunderstorms largely taper off this evening, but will keep in a
slight chance for some showers (and elevated thunderstorms) as the
shortwave continues to slowly move through the Lower Great Lakes.
Plenty of low stratus and some patchy fog is expected at least
across the central and eastern UP with flow off of Lake Michigan.
Otherwise, expect temperatures to bottom out in the 50s under cloudy
skies.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 333 PM EDT Wed May 14 2025
Most significant pattern change occurs in the later portions of this
week. The trough over the Rockies becomes negatively tilted while
swinging into the Northern Plains, with a cutoff low closing off
during the daytime hours Thursday. That trough will slowly meander
through the Northern Plains and towards Lake Superior Friday into
Saturday before deamplifying and shifting to the Lower great Lakes
Saturday night. By this point, broad weak ridging separates that
trough with another deep trough over the interior northwestern
CONUS, and while ensembles vary in the exact details, the general
consensus is that it will follow a similar track as the weekend
system, reaching the Northern Great Plains around next Tuesday. This
combination of being in the path of robust troughs aloft will keep
disturbed weather chances in the forecast for much of the forecast
period.
After a generally dry day Thursday, PoPs begin to ramp into the
evening with a frontal boundary lifting through the area ahead of
the advancing stacked low. Strengthening warm southerly flow ahead
of the trough will help aid in modest destabilization ahead of the
front as the latest HREF shows nearly 1000-1500 j/kg of MUCAPE
across the interior west and south-central by 00z Friday, though
there is some uncertainty in how much surface based instability we
can hold onto as daylight wanes. Again using the HREF, probability
for SBCAPE >500 j/kg lessens as low as 0-50% along the MI/WI border
just ahead of the main line of storms. Bulk shear peaks at around 35-
40kts, and generally curving hodographs (SE at surface, SSW at 700
mb, SW by 500mb) will help organize the quick round of convection
for at least a marginal to slight risk of severe weather with the
main threats being hail (better moisture profiles compared to
previous forecast packages) and damaging winds. With plenty of spin
in the lower levels (0-3km srh above 200m2/s2) an isolated tornado
threat does exist. Meanwhile, a more widespread QPF footprint is
expected with the Thursday PM precip, with around 0.2 to 0.5 inches
of rain expected. The highest amounts will be where the stronger
showers/thunderstorms move through, particularly south-central.
Latest SPC guidance has placed all of Upper Michigan (save for the
far NE and Keweenaw) within a Slight Risk (risk level 2 of 5). An
Enhanced Risk (risk level 3 of 5) extends along the MI/WI border
southward. Keep a heads UP as stronger storms to our south and west
migrate into the interior west and s-central closer to sunset
through midnight Thursday.
A dry slot is expected to move over the area Friday morning before a
secondary round of showers moves over the UP late Friday into
Saturday morning as the system crawls through the region. With
strong wind fields aloft but questionable destabilization, the
potential for another round of stronger convection will need to be
monitored. Because of how nebulous the evolution of this system is
and fairly zonal flow behind the system, spread increases in the
forecast beyond then, but NBM PoPs of 30-60% throughout Friday PM to
Saturday early PM indicate a wetter period. Troughing over the west
pushes the weak central CONUS ridge (and resulting low-1020s mb
surface high) over the UP and dry weather returns to end the weekend
and to kick off the next work week. Attention then turns upstream to
the next low pressure to eject out of the Plains, but spread is very
high in the track of such a feature at this time.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 133 AM EDT Thu May 15 2025
VFR conditions should prevail early this morning at IWD and even at
CMX outside of any lingering rain showers at this time. SAW, on the
other hand, has already seen LIFR levels where it is expected to
stay or bounce up to IFR through the morning. Meanwhile, IWD and CMX
should expect a return to VFR by mid-morning after any periods of
MVFR early this morning. All TAF sites can expect a lull and dry
period during the early afternoon, but the threat for pop-up showers
and thunderstorms will increase later today ahead of a potential
severe line by this evening into tonight. So, expect quick
deterioration to MVFR in any showers and storms that do form with
VFR prevailing outside of any convection. In addition, southeasterly
winds will become strong late this afternoon/evening, especially at
IWD and CMX where gusts will top off near 25 kts.
&&
.MARINE...
Issued at 333 PM EDT Wed May 14 2025
High pressure will keep sub-20 kt gusts in the forecast until
Thursday afternoon, when a low pressure passing along the northwest
shore of the Lake will ramp gusts to 25 kt, first out of the
northeast in the west half of the lake and then out of the east
across the northern extent of the lake. Winds then briefly relax
below 20 kt until post-low winds out of the northwest ramp up to 25
kt again Saturday through early Sunday. Uncertainty then grows in
regards to the next low pressure moving out of the Plains, which
could lead to elevated winds again early next week. With the low
pressure on Thursday, some thunderstorms may (15% chance) bring
strong and erratic winds and frequent lightning.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 8 AM EDT /7 AM CDT/ this morning for
LSZ162-263>267.
Lake Michigan...
Dense Fog Advisory until 8 PM EDT this evening for LMZ221-248-
250.
&&
SHORT TERM...LC
LONG TERM...LC
AVIATION...BW/TDUD
MARINE...LCHazardous weather outlook, May 14, 9:22 PM EDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 922 PM EDT Wed May 14 2025 MIZ001>007-009>014-084-085-160130- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 922 PM EDT Wed May 14 2025 /822 PM CDT Wed May 14 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Rest of Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible (5-15% chance) Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-160130- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 922 PM EDT Wed May 14 2025 /822 PM CDT Wed May 14 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Rest of Tonight Patchy dense fog is possible across all of the open waters of Lake Superior through tonight. See the latest Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible (5-15% chance) Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-160130- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 922 PM EDT Wed May 14 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Tonight Patchy dense fog is possible through tonight. See the latest Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible (5-15% chance) Thursday night into Friday. Patchy dense fog is possible through Thursday evening. See the latest Marine Weather Message for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TDUD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:58 AM EDT | Flash Flood Warning | MQT | Baraga | 6 hr |
| May 15, 5:46 AM EDT | Small Craft Advisory | MQT | 38 hr | |
| May 15, 10:06 AM EDT | Areal Flood Advisory | MQT | Baraga, Houghton | 4 hr |
| May 15, 10:47 AM EDT | Marine Dense Fog Advisory | MQT | 12 hr | |
| May 15, 7:07 PM EDT | Special Weather Statement | MQT | Gogebic | 38 min |
| May 15, 7:40 PM EDT | Special Marine Warning | MQT | 50 min | |
| May 15, 7:46 PM EDT | Special Weather Statement | MQT | Gogebic | 44 min |
Nearby
Flash Flood Warnings in Michigan, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.